Alert archive / Minnesota / Tornado Warnings in 2008

Tornado Warning 12, NWS Duluth, MN

July 11, 2008Crow Wing County, Minnesota

NWS Duluth, MN issued this tornado warning at Jul 11, 2008, 6:27 PM CDT for Crow Wing County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2008, 6:27 PM CDT (23:27 UTC)
Expired
Jul 11, 2008, 7:00 PM CDT
In force
33 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon

County Crow Wing County, MN

The radar

The Minneapolis radar (KMPX), 160 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 2:26 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
890 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 112327
TORDLH
MNC035-120000-
/O.NEW.KDLH.TO.W.0012.080711T2327Z-080712T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
627 PM CDT FRI JUL 11 2008

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN CROW WING COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 700 PM CDT

* AT 624 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FORT
  RIPLEY...OR 13 MILES SOUTH OF BRAINERD...MOVING EAST AT 40 MPH.

* THIS POSSIBLE TORNADO WILL BE NEAR...
  SHEPHARD AND SOUTH LONG LAKE BY 640 PM...
  UPPER SOUTH LONG LAKE BY 645 PM...
  PINE CENTER AND ERSKIN LAKE BY 650 PM...
  SMITH LAKE AND CAMP LAKE BY 655 PM...
  GARRISON BY 700 PM...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4615 9412 4615 9438 4629 9436 4629 9433
      4631 9431 4643 9382 4616 9382 4613 9398
TIME...MOT...LOC 2327Z 253DEG 35KT 4618 9425

$$
 MILLER
2 follow-up statements
000 
WWUS53 KDLH 112353
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
652 PM CDT FRI JUL 11 2008

MNC035-120000-
/O.CON.KDLH.TO.W.0012.000000T0000Z-080712T0000Z/
CROW WING MN-
652 PM CDT FRI JUL 11 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHEASTERN CROW WING COUNTY...

AT 652 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THE 
MOST DANGEROUS PORTION OF THE STORM WAS LOCATED JUST NORTHEAST OF 
SHEPHARD...OR 14 MILES SOUTHEAST OF BRAINERD...MOVING EAST AT 40 MPH.

PEOPLE IN PINE CENTER AND ALONG THE WESTERN SHORE OF LAKE MILLE 
LACS... INCLUDING GARRISON... SHOULD SEEK SHELTER IMMEDIATELY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4635 9410 4643 9383 4640 9382 4616 9382
      4615 9410
TIME...MOT...LOC 2352Z 253DEG 35KT 4624 9391

$$
 MILLER
000 
WWUS53 KDLH 120003
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
702 PM CDT FRI JUL 11 2008

MNC035-120012-
/O.EXP.KDLH.TO.W.0012.000000T0000Z-080712T0000Z/
CROW WING MN-
702 PM CDT FRI JUL 11 2008

...THE TORNADO WARNING FOR SOUTHEASTERN CROW WING COUNTY HAS
EXPIRED...

THE STORM THAT PROMPTED THE TORNADO WARNING NO LONGER APPEARS 
CAPABLE OF PRODUCING A TORNADO.  HOWEVER... THE STORM REMAINS 
CAPABLE OF PRODUCING WINDS IN EXCESS OF 70 MPH AND QUARTER SIZE HAIL 
AND A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEAST 
CROW WING COUNTY UNTIL 745 PM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM FRIDAY EVENING FOR
NORTHEASTERN MINNESOTA.

LAT...LON 4635 9410 4643 9383 4640 9382 4616 9382
      4615 9410
TIME...MOT...LOC 2353Z 253DEG 35KT 4622 9389

$$
 MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 11, 5:32 PM CDT, 55 minutes earlier.

Area forecast discussion, Jul 11, 5:32 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE DULUTH MN
532 PM CDT FRI JUL 11 2008

.MESOSCALE UPDATE...CONCERNING SEVERE STORM MOVING INTO BRAINERD
LAKES REGION.

URGENT...STORM MOVING FROM STAPLES AREA INTO NISSWA...BRAINERD AND
GULL LAKE AREA APPEARS TO BE ACQUIRING HP SUPERCELL/BOW ECHO RADAR
SIGNATURES.  THREAT OF 80-100 MPH NON TORNADIC WINDS APPEARS TO BE
HIGH NEXT HOUR ALONG HIGHWAY 210 CORRIDOR FROM STAPLES TO BRAINERD
AND LAKE MILLE LACS.
 MILLER
Hazardous weather outlook, Jul 11, 1:45 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
145 PM CDT FRI JUL 11 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
135 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ONGOING STRONG TO SEVERE THUNDERSTORMS OVER THE MINNESOTA ARROWHEAD
ARE EXPECTED TO PERSIST ALONG THE CANADIAN BORDER... INCLUDING THE
BOUNDARY WATERS CANOE AREA... FOR MUCH OF THIS AFTERNOON. THE
STRONGEST STORMS WILL STILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL
AND WIND GUSTS UP TO 60 MPH ALONG WITH LOCALLY HEAVY RAINFALL... BUT
THESE STORMS SHOULD BEGIN TO DIMINISH IN COVERAGE AND INTENSITY
AFTER 2 PM AS THEY MOVE INTO ONTARIO.

AS A STRONG DISTURBANCE AND FRONT APPROACH CENTRAL AND NORTHERN
MINNESOTA THIS AFTERNOON AND EVENING... ADDITIONAL SEVERE
THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP DURING MID TO LATE
AFTERNOON ALONG AND AHEAD OF THE FRONT FROM LAKE OF THE WOODS...
SOUTHWARD TO ALEXANDRIA BETWEEN 2 AND 4 PM.  STORMS ARE THEN
EXPECTED TO MOVE EASTWARD ACROSS MUCH OF CENTRAL AND NORTHERN
MINNESOTA AND NORTHWEST WISCONSIN THIS EVENING AND OVERNIGHT.
WIDESPREAD DAMAGING WINDS AND VERY LARGE HAIL APPEAR LIKELY.  IN
ADDITION... THE STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING
TORNADOES. THE GREATEST TORNADO THREAT APPEARS TO EXIST BETWEEN 4
AND 9 PM IN AREAS FROM THE BRAINERD LAKES AREA...NORTHWARD TO
INTERNATIONAL FALLS AND CRANE LAKE.  EVERYONE... ESPECIALLY
VACATIONERS AND ANYONE WITH OUTDOOR OR LAKE PLANS TODAY... ARE URGED
TO STAY CURRENT WITH THE LATEST WEATHER INFORMATION THIS AFTERNOON
AND EVENING.

FINALLY... STRONG ONSHORE WINDS WILL RESULT IN AN INCREASED RISK OF
RIP CURRENTS ON THE SANDY BEACHES OF LAKE SUPERIOR...INCLUDING PARK
POINT...AND ALONG THE SOUTH SHORE TO THE APOSTLE ISLANDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON ACROSS
FAR NORTHERN MINNESOTA...AND ANOTHER CHANCE OF THUNDERSTORMS TUESDAY
NIGHT THROUGH THURSDAY ACROSS THE ENTIRE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND
EVENING IN MOST AREAS.

LSZ121-140>148-121030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
135 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EAST TO NORTHEAST WINDS FROM 15 TO 25 MPH AT THE SOUTHWEST TIP OF
LAKE SUPERIOR AND PARTS OF THE NORTH SHORE WILL PERSIST INTO MID
AFTERNOON AND RESULT IN WAVE HEIGHTS OF 2 TO 5 FEET.  A SMALL CRAFT
ADVISORY IS IN EFFECT UNTIL 3 PM.  WINDS AND WAVES ARE EXPECTED TO
DECREASE LATE THIS AFTERNOON...BEFORE INCREASING OUT OF THE WEST
AFTER MIDNIGHT TONIGHT AFTER A FRONT PASSES.

A VERY STRONG SYSTEM WILL BRING A THREAT OF SEVERE THUNDERSTORMS
FROM LATE THIS AFTERNOON THROUGH TONIGHT. THE PRIMARY THREATS WILL
BE VERY LARGE HAIL...GALE TO STORM FORCE WIND GUSTS... AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY.

 MILLER

In the hours before

Local storm report, Jul 11, 12:42 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1242 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             2 NNE BUYCK             48.17N 92.50W
07/11/2008  M1.25 INCH       ST. LOUIS          MN   PUBLIC

&&

SGOHDE
Local storm report, Jul 11, 2:33 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
233 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     TSTM WND GST     LITTLEFORK              48.40N 93.56W
07/11/2008  M65.00 MPH       KOOCHICHING        MN   MESONET

            RAWS STATION AT LITTEFORK RECORDED PEAK GUST.

&&

DONOFRIO
Special weather statement, Jul 11, 4:22 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
422 PM CDT FRI JUL 11 2008

MNZ010-018-025-026-033>036-112330-
KOOCHICHING-NORTHERN ITASCA-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...BIGFORK...
WALKER...GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...
AITKIN
422 PM CDT FRI JUL 11 2008

...INTENSE SEVERE THUNDERSTORMS TO AFFECT THE BRAINERD LAKES
REGION NORTHWARD TO WALKER... LEECH LAKE AND BIG FALLS...

AT 415 PM...A BROKEN LINE OF INTENSE SEVERE THUNDERSTORMS EXTENDED
FROM ROSEAU... SOUTHWARD TO FOSSTON... DETROIT LAKES AND PARKERS
PRAIRIE. THESE STORMS WERE MOVING NORTHEAST AT 35 TO 40 MPH...AND
SEVERAL OF THE STORMS HAVE HAD CONFIRMED TORNADOES REPORTED.

IF THESE STORMS MAINTAIN THEIR PRESENT STRENGTH AND SPEED... THE
THREAT FOR TORNADOES... GOLF BALL OR LARGER SIZE HAIL AND
DESTRUCTIVE WINDS IN EXCESS OF 75 MPH WILL MOVE INTO AREAS FROM
WALKER LAKE WINNIBIGOSHISH AND LEECH LAKE... SOUTHWARD TO
LEADER... PINE RIVER AND BRAINERD SHORTLY AFTER 5 PM...AND INTO
LOCALES FROM NORTHOME... TO GRAND RAPIDS... HILL CITY AND AITKIN
BETWEEN 6 AND 7 PM.

ALL PERSONS IN THESE AREAS ARE URGED TO STAY CURRENT WITH THE
LATEST WEATHER INFORMATION AND WARNINGS THIS EVENING... AND IF YOU
ARE OUTSIDE OR ON A LAKE OR BOAT...HAVE A PLAN TO SEEK SHELTER
QUICKLY IF A WARNING IS ISSUED.

 MILLER
Local storm report, Jul 11, 6:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
605 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 E MOTLEY              46.34N 94.58W
07/11/2008  M0.88 INCH       CASS               MN   TRAINED SPOTTER

0555 PM     HAIL             PILLAGER                46.33N 94.48W
07/11/2008  M0.88 INCH       CASS               MN   CO-OP OBSERVER

&&

SGOHDE
Local storm report, Jul 11, 6:06 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
606 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 E NISSWA              46.50N 94.28W
07/11/2008  M0.75 INCH       CROW WING          MN   TRAINED SPOTTER

&&

DONOFRIO
Local storm report, Jul 11, 6:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
620 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             EAST GULL LAKE          46.41N 94.35W
07/11/2008  M0.75 INCH       CASS               MN   TRAINED SPOTTER

&&

SGOHDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:34 AM CDTSevere Thunderstorm WarningDLHPine56 min
Jul 11, 2:28 AM CDTSevere Thunderstorm WarningDLHPine62 min
Jul 11, 6:52 AM CDTSevere Thunderstorm WarningDLHKoochiching53 min
Jul 11, 7:40 AM CDTSevere Thunderstorm WarningDLHKoochiching35 min
Jul 11, 8:24 AM CDTSevere Thunderstorm WarningDLHKoochiching66 min
Jul 11, 9:02 AM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis27 min
Jul 11, 9:06 AM CDTDense Fog AdvisoryDLHCarlton, Lake, Saint Louis4 hr
Jul 11, 10:17 AM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis58 min
Jul 11, 11:29 AM CDTSevere Thunderstorm WarningDLHSaint Louis31 min
Jul 11, 12:15 PM CDTSevere Thunderstorm WarningDLHSaint Louis45 min
Jul 11, 3:21 PM CDTSevere Thunderstorm WarningDLHCook, Lake39 min
Jul 11, 3:23 PM CDTSevere Thunderstorm WarningDLHCook54 min
Jul 11, 3:48 PM CDTSpecial Marine WarningDLH72 min
Jul 11, 4:48 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing, Itasca57 min
Jul 11, 5:41 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Crow Wing64 min
Jul 11, 5:55 PM CDTSevere Thunderstorm WarningDLHCass, Itasca, Koochiching, Saint Louis50 min
Jul 11, 6:35 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Itasca, Saint Louis55 min
Jul 11, 6:44 PM CDTSevere Thunderstorm WarningDLHAitkin, Crow Wing, Pine61 min

Nearby

Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.